When someone overdoses on opioids, their respiratory drive gets suppressed to the point that they stop breathing on their own. This can lead to brain damage and death.
Intentional and accidental opioid overdoses
An intentional overdose happens when someone takes too much of a substance with the intent to overdose. Accidental overdoses on opioids are far more common.
Patients who take opioids as prescribed by a doctor can accidentally overdose. For example, a patient taking a steady dose of oxycodone as prescribed daily by a doctor can still overdose. This makes opioids dangerous medications that should only be taken with a doctor’s prescription. Even then, there is always a risk of overdose.
Thus, we try to use these medications as sparingly as possible and only when absolutely necessary to treat pain.
By Elena Hill, MD, MPH
Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where ... Read More